• question-icon

    Does Colesevelam cause diabetes?

default
Posted on Fri, 14 Jul 2017 in Diabetes
Question: My r for a medication regular doctor gave me a precription for colesevelam I do not have diabetes and do not want it. if I take it will it couse me to have diabetes.
doctor
Answered by Dr. Mirjeta Guni 1 hour later
Brief Answer:
About colesevelam;

Detailed Answer:
Hello and thank you for asking!

Colesevelam is a bile acid sequestrant. It works in the bowel to help remove bile acids from the body.

The body then uses cholesterol to make more bile acids, which causes blood cholesterol levels to decrease. So it is used to lower cholesterol levels.

It also lowers the blood sugar. Exactly how colesevelam works to treat type 2 diabetes is not known.

Your treating physician has prescribed it probably for the high cholesterol level but as long as you are not taking treatment for Diabetes, do not worry because there is no risk for hypoglycemia or low blood sugar.

Hope the information will help. Feel free to ask further.

Kind regards,
Dr.Mirjeta


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2304 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  High cholesterol

doctor1 MD

I have been fainting for 1 year and 8 months. I had all kinds of test done for heart, nuero, blood work, And still no one what is causing the...

doctor1 MD

43yo white female, dx: hashimotos thyroiditis, PCOD, anxiety,depression,panic attacks, agoraphobia,vitamin deficiencies ,high cholesterol, and...

doctor1 MD

Ive been having headaches for most of the day and night for three days already. Mefenamic acid and paracetamol dont seem to work. What should I do?...

doctor1 MD

My doctor prescribed me godex Ds medication because my sgpt was high, what are the indications of this drugs. And how long I can use it. Currently...

doctor1 MD

I woke up this morning g with swollen lips and itchy bumps on my upper arms YYYY@YYYY

doctor1 MD

are you able to help me with my medicine for High Blood Pressure?

doctor1 MD

Hello, I am a 64 year old healthy male. For more then 25 years I have been taking statins for high cholesterol , lipitor and others however now I...

Get personalised answers from verified doctor in minutes across 80+ specialties

183 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Mirjeta Guni
  • Q - What causes blurred vision, digestive issues and dizziness when...

  • Q - What causes weight gain and heat intolerance while on Synthroid,...

  • Q - Suggest treatment for weight gain when diagnosed with adrenal fatigue

  • Q - What causes hyperthyroidism?

  • Q - What are the side effects of long term intake of Aspirin?

  • Q - What do anxiety and palpitations and TSH level of 3.0 indicate?

  • Q - Suggest the ideal dosage for vitamin D supplement

  • Q - What causes increased weight gain with abdominal pain?

  • Q - Suggest treatment for insomnia and dizziness in a hypertensive person

  • Q - What are the possible effects of switching from Humalog to Novolog?

backtotop2